Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

Travelling wave solutions of diffusive Lotka-Volterra equations

  • 1115 Accesses

  • 143 Citations

Abstract

We establish the existence of travelling wave solutions for two reaction diffusion systems based on the Lotka-Volterra model for predator and prey interactions. For simplicity, we consider only 1 space dimension. The waves are of transition front type, analogous to the travelling wave solutions discussed by Fisher and Kolmogorov et al. for a scalar reaction diffusion equation. The waves discussed here are not necessarily monotone. For any speed c there is a travelling wave solution of transition front type. For one of the systems discussed here, there is a distinguished speed c* dividing the waves into two types, waves of speed c < c* being one type, waves of speed c ⩾ c* being of the other type. We present numerical evidence that for this system the wave of speed c* is stable, and that c* is an asymptotic speed of propagation in some sense. For the other system, waves of all speeds are in some sense stable. The proof of existence uses a shooting argument and a Lyapunov function. We also discuss some possible biological implications of the existence of these waves.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Bramson, M. D.: Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31, 531–581 (1978)

  2. 2.

    Brown, K. J., Carr, J.: Deterministic epidemic waves of critical velocity. Math. Proc. Camb. Phil. Soc. 81, 431–433 (1977)

  3. 3.

    Chow, P. L., Tam, W. C.: Periodic and travelling wave solutions to Volterra-Lotka equations with diffusion. Bull. Math. Biol. 12, 643–658 (1976)

  4. 4.

    Conley, C.: Isolated invariant sets and the Morse index. BMS Regional Conference Series, No 38, AMS, Providence, RI 1978

  5. 5.

    Conley, C., Gardner, R.: An application of the generalized Morse index to travelling wave solutions of a competitive reaction diffusion model. Preprint

  6. 6.

    Dubois, D. M.: A model of patchiness for prey-predator plankton populations. Ecol. Modelling 1, 67–80 (1975)

  7. 7.

    Dunbar, S.: Travelling wave solutions of diffusive Volterra-Lotka interactions equations. Ph.D. Thesis, University of Minnesota 1981

  8. 8.

    Dunbar, S.: Travelling wave solutions of diffusive Lotka-Volterra equations: Heteroclinic orbits in ℝ4. (In preparation)

  9. 9.

    Fife, P. C.: Mathematical aspects of reacting and diffusing systems. Lecture notes in biomathe- matics, vol. 28 Berlin-Heidelberg-New York: Springer 1979

  10. 10.

    Fisher, R. A.: The wave of advance of advantageous genes. Ann. of Eugenics 7, 335–369 (1937)

  11. 11.

    Gantmacher, F. R.: The theory of matrices. Vol. 66 New York: Chelsea Publishing 1964

  12. 12.

    Gardner, R.: Existence and stability of travelling wave solutions of competition models: A degree theoretic approach. J. Diff. Eqns. (in press)

  13. 13.

    Hadeler, K. P., Heiden, U. an der, Rothe, F.: Non homogeneous spatial distributions of populations. J. Math. Biol. 1, 165–174 (1974)

  14. 14.

    Hartman, P.: Ordinary differential equations. Baltimore: Wiley and Sons 1973

  15. 15.

    Hirsch, M., Smale, S.: Differential equations, Dynamical systems and linear algebra. Pure and applied mathematics, vol. 66 New York: Academic Press 1974

  16. 16.

    Kolmogorov, A., Petrovsky, I., Piscounov, N.: Etude de l' equation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Moscow Universitet Bull. Math. 1, 1–25 (1937)

  17. 17.

    LaSalle, J. P.: Stability theory for ordinary differential equations. J. Diff. Eqns. 4, 57–65 (1968)

  18. 18.

    McMurtie, R.: Persistence and stability of single species and prey-predator systems in spatially heterogeneous environments. Math. Biosci. 39, 11–51 (1978)

  19. 19.

    Okubo, A.: Diffusion and ecological problems: Mathematical models. Biomathematics, vol. 10. Berlin-Heidelberg-New York: Springer 1980

  20. 20.

    Pauwelussen, J. P.: Heteroclinic waves of the FitzHugh-Nagumo equations. Math. Biosci. 58, 217–242 (1982)

  21. 21.

    Protter, M. H., Weinberger, H. F.: Maximum principles in differential equations. Englewood Cliffs, NJ: Prentice Hall 1967

  22. 22.

    Wyatt, T.: The biology of Oikopleura Dioica and Frittilaria Borealis in the Southern Bight. Mar. Biol. 22, 137 (1973)

Download references

Author information

Additional information

Research supported in part by a grant from the University of Utah Research Fund

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dunbar, S.R. Travelling wave solutions of diffusive Lotka-Volterra equations. J. Math. Biology 17, 11–32 (1983). https://doi.org/10.1007/BF00276112

Download citation

Key words

  • Reaction diffusion equations
  • Travelling waves
  • Diffusive Lotka-Volterra equations